California, 2008

Flash Flooding in California, July 14 to 15, 2008

July 14 to 15, 2008 · NWS VEF · 2 events in 2 counties and zones

Isolated slow-moving thunderstorms brought localized flooding to southeast California on the 14th and 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Isolated slow-moving thunderstorms brought localized flooding to southeast California on the 14th and 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 14, 8:10 AM PST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 14, 8:10 AM PST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 AM PDT MON JUL 14 2008

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA
THROUGH TUESDAY RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY
PRODUCE HEAVY RAINFALL. STORM COVERAGE WILL GRADUALLY DECREASE BY
THE MIDDLE OF THE WEEK AS DRIER SOUTHWEST FLOW DEVELOPS. &&

.UPDATE...OVERALL MOIST AND UNSTABLE TODAY WITH UPPER TROUGH STILL
OVER THE AREA. ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP THROUGHOUT THE DAY. FORECAST IN GOOD SHAPE AND NO UPDATES
PLANNED.
&&

.AVIATION...FOR MCCARRAN...PARTLY CLOUDY SKIES ACROSS THE LAS VEGAS
VALLEY THROUGH 18Z. ISOLATED THUNDERSTORM COVERAGE IS EXPECTED ALONG
ALL APPROACH CORRIDORS AND WITHIN THE LAS VEGAS VALLEY DURING THE
AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOME LIGHT TO MODERATE SHOWERS REMAIN OVER NORTHERN
PORTIONS OF MOHAVE COUNTY...BUT ARE EXPECTED TO DIMINISH BY 14Z.
THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE REGION AFTER 18Z
AND CONTINUE INTO THE EVENING HOURS.
&&

.PREV DISCUSSION...330 AM PDT MON JUL 14...SHORT TERM...VERY LITTLE
CHANGE TO THE OVERALL FORECAST PACKAGE AS MOIST AND UNSTABLE
CONDITIONS REMAIN ACROSS THE CWA. MODELS INDICATE THAT FAIRLY
UNIFORMED CONDITIONS CONTINUE...WITH THETA-E/ PREC WATER/CAPE/NEG
LI...NOT REALLY FOCUSING IN ANY SPECIFIC AREA FOR TODAY. FLOW ALOFT
REMAINS LIGHT AND ALTHOUGH HEAVY RAIN MAY CAUSE SOME LOCALIZE FLOOD
PROBLEMS...LACK OF STRONG FOCUS DOES NOT LEAD TO A FLASH FLOOD WATCH
ATTM. SITUATION WILL NEED TO BE MONITORED CLOSELY DURING THE DAY
HOWEVER. TUESDAY WILL BE SIMILAR TO TODAY...HOWEVER MODELS CONTINUE
TO INDICATE THAT INCREASED SOUTHWEST FLOW ALOFT LOOKED FOR INTO
WEDNESDAY WHICH SHOULD BRING A DRIER AIRMASS TO AT LEAST THE WESTERN
PORTION OF THE CWA AND HAVE CONFINED THUNDERSTORMS TO MAINLY THE
EASTERN HALF WHILE EXPECTED COVERAGE TO BE LESS THAN TUESDAY.
TEMPERATURES WILL REMAIN A CHALLENGE DUE TO CLOUD COVER/SHOWERS.
WENT WITH MOS RESULTING IN A FEW DEGREES OF WARMING INTO THE MIDDLE
OF THE WEEK AS DRIER AIR MOVES IN.

.LONG TERM...ONCE AGAIN ONLY MINOR CHANGES MADE TO THE FORECAST.
MODELS CONTINUE TO SHOW A SLOW DRYING TREND FROM WEST TO EAST TOWARD
THE END OF THE WEEK AS AN UPPER LEVEL LOW PUSHES THROUGH THE PACIFIC
NORTHWEST. ALTHOUGH THE SOUTHWEST FLOW INCREASES ALOFT OVER THE
WESTERN ZONES...MONSOONAL MOISTURE IS LIKELY TO REMAIN OVER THE FAR
EASTERN ZONES. KEPT THE SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST
THROUGH THE PERIOD OVER MOHAVE COUNTY WITH LOWER POPS AS YOU GO
WEST. WITH THE DRIER AIR MOVING INTO THE REGION TEMPERATURES WILL
SLOWLY INCREASE. RIGHT NOW WE ARE NOT LOOKING FOR A SIGNIFICANT
WARMING TREND...BUT IT LOOKS LIKE TEMPERATURES WILL REMAIN SLIGHTLY
ABOVE NORMAL THROUGH THE PERIOD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN/JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 14, 4:56 AM PST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 AM PDT MON JUL 14 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-150000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
556 AM PDT MON JUL 14 2008 /556 AM MST MON JUL 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. IN ADDITION TO
DANGEROUS LIGHTNING AND POSSIBLY STRONG WINDS...LOCAL HEAVY RAIN
COULD PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN TUESDAY FOLLOWED BY
DECREASING COVERAGE WEDNESDAY AND INTO THE WEEKEND AS DRIER SOUTHWEST
FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Inyo

When
July 14, 1:22 PM PST to 2:22 PM PST
Where
Inyo County, Keeler to 1.04 mi ENE of Keeler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.480, -117.870

Highway 136 was flooded in Keeler.

Flash Flood, San Bernardino

When
July 15, 6:16 PM PST to 8:46 PM PST
Where
San Bernardino County, 3.33 mi NE of Barstow to 3.07 mi NE of Barstow
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.916, -116.991

Flash flooding at Highway 58 and Soap Mine Road in the Barstow, CA area trapped five people in vehicles. They were rescued by helicopter.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106534, 106522.